New Mexico, 2014

Damaging Winds in New Mexico, June 13, 2014

June 13, 2014 · NWS ABQ · 6 events in 2 counties and zones

A deep surge of low level moisture westward into central and eastern New Mexico interacted with an approaching upper level storm system from the Great Basin to produce another round of severe weather for the eastern plains. Thunderstorms developed along a line over Socorro, Torrance, and Lincoln counties then advanced eastward into a bow echo over much of the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep surge of low level moisture westward into central and eastern New Mexico interacted with an approaching upper level storm system from the Great Basin to produce another round of severe weather for the eastern plains. Thunderstorms developed along a line over Socorro, Torrance, and Lincoln counties then advanced eastward into a bow echo over much of the plains. The main impact from these storms was high winds. Areas from Tucumcari south to Clovis reported peak winds between 60 and 70 mph. No damage was reported. Heavy rain and frequent lightning strikes accompanied these storms across the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 2:02 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 2:02 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT FRI JUN 13 2014

.SYNOPSIS...
A VIGOROUS PACIFIC TROUGH WILL MAKE ITS WAY EASTWARD ACROSS THE
WESTERN US THROUGH THE REST OF TODAY INTO SATURDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND EAST OF THE
CONTINENTAL DIVIDE WITH SOME STRONG TO SEVERE STORMS ACROSS THE
EASTERN PLAINS THROUGH THIS EVENING. DRIER AIR WILL FLOW INTO THE
AREA FROM WEST TO EAST ON SATURDAY AND LIMIT SHOWER AND THUNDERSTORM
ACTIVITY TO THE HIGHER ELEVATIONS AND PLAINS. UNUSUALLY STRONG
WIND FOR MID JUNE WILL IMPACT THE STATE ON SATURDAY. EXPECT SOME
BLOWING DUST AS A RESULT OF THE STRONGER WIND FLOW. LESSENING
WIND AND MUCH DRIER AIR FOR SUNDAY. THE INITIAL START OF THE WORK WEEK
SHOULD BE DRIER BUT SOME LIMITED MOISTURE SHOULD EVENTUALLY FLOW INTO
NORTHERN AND CENTRAL NEW MEXICO FROM THE SOUTH AND EAST AND SPARK
A FEW THUNDERSTORMS. AFTERNOON BREEZES WOULD CONTINUE.

&&

.DISCUSSION...
QUITE A DYNAMIC WEATHER DAY BREWING ACROSS NORTHERN/CENTRAL NEW
MEXICO. A MIX OF WET/DRY STORMS INITIALLY DEVELOPED ALONG AND EAST
OF THE CONTINENTAL MID/LATE MORNING AND MOVED EASTWARD. DUE TO THE
LOW CLOUDS...STORMS WERE SLOWER TO FIRE UP ACROSS THE EAST. THE
LOW CLOUDS HAVE SINCE ERODED OFF AND IT WONT TAKE MUCH FOR MORE OF
THE EASTERN PLAINS TO DESTABILIZE AND BECOME QUITE CONVECTIVE.
STRONG TO SEVERE STORMS HAVE ALREADY FORMED ALONG AND EAST OF THE
CENTRAL MTNS. A SVR THUNDERSTORM WATCH BOX WILL REMAIN ACROSS THE
EAST THROUGH MID EVENING.

AS THE MID AFTERNOON/EVENING PROGRESSES STORMS WILL BECOME MUCH
DRIER ACROSS WESTERN AND CENTRAL AREAS AS DRIER AIR ENTRAINS
EASTWARD INTO THE AREA. THE MAIN JUICE/SHEAR WILL REMAIN ACROSS
THE EAST THUS SUPPORTING LONGER LIVED UPDRAFTS. GUSTY OUTFLOW
WINDS AND LIGHTNING FIRE STARTS WILL BE THE MAIN HAZARD ACROSS
WESTERN AREAS. DID LITTLE TO TEMPERATURES ALTHOUGH SOME OF THE
MODELS FAVOR MCS DVLPMENT ACROSS THE FAR SOUTHEAST PLAINS THIS
EVENING. WENT AHEAD AND BOUGHT INTO THIS BY RAISING POPS/QPF
THERE. UNSURE ABOUT HOW MUCH LOW LVL MOISTURE CAN BE PUSHED
WESTWARD FROM CONVECTION IN THE EAST BUT FIGURE SOME WILL AND
PROBABLY MORE THAN THE MODELS THINK.

ONLY OTHER MAJOR CHANGE TO THE GRIDDED FORECAST LIES WITH
SATURDAY. BOTH NAM/GFS ARE HINTING AT A STRONGER CONVECTIVE
SIGNATURE DEVELOPING LATE MORNING OVER THE HIGHLANDS AND
TRANSLATING EASTWARD AHEAD OF THE APPROACHING PAC TROUGH AND JET
STREAK. QUITE A BIT OF UPPER LEVEL DIFFLUENCE FOUND ACROSS
NORTHERN PORTIONS OF NM AND WILL AID IN ELEVATED
CONVECTION...REGARDLESS OF HOW MUCH LOW LVL MOISTURE TRIES TO MAKE
IT BACK WESTWARD TONIGHT. THE DYNAMIC MID LEVEL DRY SLOT SHOULD
DELAY SLIGHTLY IN PUNCHING INTO MORE OF THE FORECAST AREA...AT
LEAST BASED ON THE GFS...THUS AIDING CONVECTION ALONG A PSUEDO MID
LEVEL DRYLINE. IT IS SOMEWHAT DEBATABLE ON HOW MUCH COVERAGE/LTGN
WOULD OCCUR UNDER THIS SCENARIO BUT HAVE SEEN LINEAR STRINGS OF
LIGHTNING SHOW UP OVER THE NORTH CENTRAL MTNS UNDER SIMILAR
CONDITIONS. VERY FAST MOVING/LOW TOPPED STORMS WHICH WOULD SET UP A
HYBRID STRONG WIND/VIRGA BOMB/DRY THUNDERSTORM REGIME. WENT WITH
ISOLD COVERAGE AT THIS TIME AND WILL ALLOW FUTURE SHIFTS A RELOOK
AT THAT TREND. OVERALL INCREASES IN WIND WILL BE THE OTHER MAJOR
HAZARD...ESPECIALLY IN TERMS OF FIRE WEATHER CONCERNS. UNUSUALLY
STRONG JET FOR MID JUNE WILL INCREASE THE MID LEVEL FLOW AND
PROVIDE A VERY DEEP LEE SURFACE TROUGH. THINKING BLOWING DUST AND
ADVISORY TYPE SPEEDS IN AREAS. WILL REFINE THAT FORECAST TONIGHT
AND LOOK FOR A POSSIBLE ADVISORY ISSUES SATURDAY MORNING.

MUCH DRIER AIR VIA THE DYNAMIC DRY SLOT WILL SWEEP ACROSS THE AREA
SATURDAY NIGHT INTO SUNDAY AND END CONVECTION POSSIBILITIES FOR
SUNDAY. CONTINUED BREEZY AFTERNOON AND SLIGHTLY COOLER. HIGH TEMPS
SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL.

WARMING TREND BEGINS EARLY NEXT WEEK. STILL SOME MODEL
INCONSISTENCIES AS THE WEEK PROGRESSES BUT EARLY WEEK LOOKS PRETTY
SIMILAR AMONGST THE MODELS. DUE TO THE PROXIMITY OF THE SUBTROPICAL
HIGH...EXPECT LIMITED MID LEVEL MOISTURE TO FLOW NORTHWARD OUT OF
MEXICO. ALSO CANT RULE OUT SOME LOW LVL MOISTURE SEEPAGE FROM THE
GULF OF MEXICO. ALOT OF NEXT WEEK WILL BE DETERMINED BY THE NEXT
PACIFIC TROUGH. GFS/GEM/ECMWF HAVE HAD VARIOUS APPROACHES TO THIS
TROUGH THE PAST 3 TO 4 DAYS. WILL IT BE DRIER AND BREEZIER OR
QUITE A MOISTURE GRADIENT FROM WEST TO EAST ACROSS THE AREA. IF
THE PAC TROUGH WERE TO MOVE SLOWER AND THAT IS POSSIBLE SINCE THE
FLOW IS EXPECTED TO BE CUT OFF SOME...THEN BETTER MOISTURE RETURN
SHOULD OCCUR AND FAVOR THE EAST. DRIER OR ELEVATED STORMS ACROSS
THE WEST. ABUNDANT MONSOONAL LIKE MOISTURE HAS MADE ITS WAY INTO
THE SIERRA MADRE REGION OF MEXICO SO SUSPECT AT LEAST SOMETHING IN
BETWEEN SINCE MID LEVEL MOISTURE WONT BE FAR AWAY. THIS IS THE
TIME OF YEAR FOR THIS TYPE OF SETUP. THE BATTLE OF THE DRIER
WESTERLIES AND MONSOONAL MOISTURE ENCROACHING FROM THE
SOUTH/EAST.

50

&&

.FIRE WEATHER...
...HIGH CONFIDENCE CRITICAL FIRE WEATHER EVENT SATURDAY...

THUNDERSTORM FORECAST PANNING-OUT FOR THIS AFTERNOON...WITH A MIX OF
DRY AND WET CENTRAL...AND MOSTLY DRY FAR WEST. NUMEROUS LIGHTNING
STRIKES SO FAR HAVE FAVORED THE JEMEZ MOUNTAINS...WEST CENTRAL
HIGHLANDS AND SOUTHWEST MOUNTAINS. PORTIONS OF THE NORTHWEST PLATEAU
STARTING TO HIT CRITICAL THRESHOLDS BOTH ON WINDS AND RHS...SO WILL
ALLOW WARNING TO CONTINUE. FORECAST OVERNIGHT IS FOR ABOVE NORMAL
TEMPERATURES WITH GOOD TO EXCELLENT HUMIDITY RECOVERY EASTERN
PLAINS...FAIR TO GOOD CENTRAL AND POOR TO FAIR WEST.

SATURDAY STILL LOOKS TO BE THE PRIMO DAY IN TERMS OF LARGE FIRE
GROWTH POTENTIAL...ESPECIALLY FROM THE RIO GRANDE WESTWARD. THE MID
LEVEL DRY INTRUSION CURRENTLY MAKING EASTWARD PROGRESS ACROSS
SOUTHERN CALIFORNIA...SOUTHERN NEVADA AND NORTHERN ARIZONA WILL
CONTINUE EAST ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. HAINES
VALUES OF 6 ARE FORECAST ACROSS THE NORTHERN MOUNTAINS...NORTHWEST
PLATEAU AND WEST CENTRAL MOUNTAINS/HIGHLANDS...WITH MOSTLY 5S
ELSEWHERE. ADD THIS UP WITH ABOVE NORMAL MIXING HEIGHTS AND WINDY
CONDITIONS AND WE'RE LOOKING AT EXTREME CRITICAL FIRE WEATHER
CONDITIONS...WITH THE MOST EXTREME AREA GENERALLY NORTH OF
INTERSTATE 40 AND WEST OF INTERSTATE 25. THE RED FLAG WARNING FOR
SATURDAY LOOKS SOLID...AND WILL CONTINUE THE WATCH FOR ZONES 104 AND
108. AT THIS TIME...CRITICAL RHS ARE FORECAST ONLY OVER WESTERN
PORTIONS OF 104/108 AND THERE IS DECENT POTENTIAL FOR WETTING RAINS
THERE THIS AFTERNOON AND OVERNIGHT. SO...WILL LET THE MIDNIGHT SHIFT
DECIDED ON UPGRADING GIVEN OBSERVED PRECIP AND LATEST FORECAST.

POOR HUMIDITY RECOVERY IS FORECAST SATURDAY NIGHT ACROSS MUCH OF
CENTRAL AND WESTERN PORTIONS OF THE AREA WITH THE MID LEVEL DRY
INTRUSION EXPANDING OVER THE AREA. WINDS DECREASE SIGNIFICANTLY
SUNDAY IN THE WAKE OF A SHORTWAVE TROUGH...BUT CRITICALLY LOW RHS
WILL REMAIN EVERYWHERE EXCEPT THE FAR EASTERN PLAINS. HAINES VALUES
ON SUNDAY WILL GENERALLY RANGE FROM 5-6 AREAWIDE.

DECREASING FORECAST CONFIDENCE BEYOND THE WEEKEND AS TRENDS ON THE
INTERPLAY BETWEEN THE MID LEVEL DRY INTRUSION AND MOISTURE BEING
DRAWN NORTHWEST BY A DEEPENING PACIFIC TROUGH ARE UNCLEAR. THE 12Z
ECMWF AND GFS ARE IN GOOD AGREEMENT THROUGH 108HRS...THEN BEGIN TO
DEPART WITH THE GFS ADVERTISING THE POTENTIAL FOR ANOTHER
WIDESPREAD CRITICAL FIRE WEATHER EVENT BY WEDNESDAY DUE TO A CLOSED
LOW MOVING FURTHER SOUTH INTO THE CENTRAL/SOUTHERN ROCKIES. THE TWO
MODEL SOLUTIONS REALLY DEPART BEYOND MID WEEK...WITH THE ECMWF
SHOWING A MONSOON-ISH PATTERN DEVELOPING BETWEEN DAY 8-10.

11

&&

.AVIATION...
18Z TAF CYCLE
SCATTERED -SHRA AND TSRA WILL DEVELOP FOR TAF SITES ALONG AND
EAST OF THE CENTRAL MTN CHAIN THIS AFTERNOON. EXPECT VFR
CONDITIONS...EXCEPT FOR POSSIBLE PERIODS OF MVFR TO IFR CONDITIONS
FOR TAF SITES IN THE EAST ASSOCIATED WITH SHRA AND TSRA. WEST OF
THE CENTRAL MTN CHAIN...EXPECT STORMS WITH DRY MICRO BURST WINDS
POSSIBLE AND ASSOCIATED BLDU. ADDED VCSH AND VCTS TO KABQ BECAUSE
OF CURRENT STORM DEVELOPMENT TO THE WEST AND POSSIBLE IMPACT TO
SITE. EXPECT WIND GUSTS AROUND 30 TO 45 KTS FROM DOWN BURST WINDS.
IN THE EAST...DECENT SFC MOISTURE WILL FUEL THE POTENTIAL FOR
SEVERE STORM DEVELOPMENT...ESPECIALLY ALONG AND EAST OF A LINE
FROM KRTN TO KROW. STORMS LOOK TO TAPER OFF OVERNIGHT INTO TX
AFTER 03Z. WINDS WILL BE ON THE INCREASE AREA WIDE BY SATURDAY
AFTERNOON WITH GUSTS REACHING 45 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  87  44  86 /   0   0   5   0
DULCE...........................  41  83  34  81 /  10   5   5   0
CUBA............................  49  85  43  83 /   5   5   5   0
GALLUP..........................  48  84  37  83 /   5   0   5   0
EL MORRO........................  42  80  35  79 /   5   0   5   0
GRANTS..........................  49  84  37  83 /   5   0   5   0
QUEMADO.........................  53  83  43  81 /   5   0   5   0
GLENWOOD........................  50  91  43  88 /   5   0   5   0
CHAMA...........................  40  77  36  75 /  10   5   5   0
LOS ALAMOS......................  58  83  51  81 /  10   5   5   0
PECOS...........................  54  81  48  78 /  20  10   5   0
CERRO/QUESTA....................  48  80  41  77 /  10   5   5   0
RED RIVER.......................  42  71  39  67 /  20   5   5   5
ANGEL FIRE......................  36  75  32  71 /  20  10   5   5
TAOS............................  47  83  40  79 /  10   5   5   0
MORA............................  49  80  43  77 /  20  10   5   0
ESPANOLA........................  52  89  46  86 /  10   5   5   0
SANTA FE........................  57  85  50  81 /  10   5   5   0
SANTA FE AIRPORT................  55  87  47  86 /  10   5   5   0
ALBUQUERQUE FOOTHILLS...........  62  89  56  86 /  20   5   5   0
ALBUQUERQUE HEIGHTS.............  64  91  58  88 /  20   5   5   0
ALBUQUERQUE VALLEY..............  59  93  53  90 /  20   5   5   0
ALBUQUERQUE WEST MESA...........  62  92  56  89 /  10   5   5   0
LOS LUNAS.......................  57  93  51  90 /  20   5   5   0
RIO RANCHO......................  61  92  55  89 /  10   5   5   0
SOCORRO.........................  65  98  56  95 /  10   5   5   0
SANDIA PARK/CEDAR CREST.........  58  86  51  84 /  20   5   5   0
TIJERAS.........................  60  87  53  86 /  20   5   5   0
MORIARTY/ESTANCIA...............  50  88  43  87 /  30   5   5   0
CLINES CORNERS..................  54  86  48  82 /  30   5   5   0
GRAN QUIVIRA....................  60  89  53  85 /  20   5   5   0
CARRIZOZO.......................  63  93  57  89 /  20   5   5   0
RUIDOSO.........................  54  87  51  84 /  30  10   5   0
CAPULIN.........................  54  83  47  77 /  20  10   5   5
RATON...........................  52  88  45  82 /  20  10   5   5
SPRINGER........................  53  87  44  83 /  20  10   5   0
LAS VEGAS.......................  52  85  44  80 /  20  10   5   0
CLAYTON.........................  60  92  53  84 /  30  10  10   5
ROY.............................  56  86  49  80 /  30  10   5   5
CONCHAS.........................  63  94  55  88 /  30  10   5   5
SANTA ROSA......................  60  92  55  88 /  30  10   5   0
TUCUMCARI.......................  65  97  58  91 /  30  10  10   0
CLOVIS..........................  62  93  57  89 /  30  10  10   0
PORTALES........................  63  95  59  92 /  30  10  10   0
FORT SUMNER.....................  63  94  58  90 /  30  10   5   0
ROSWELL.........................  66 101  63  98 /  30  10  10   0
PICACHO.........................  61  93  59  91 /  20  10   5   0
ELK.............................  59  88  57  87 /  20  10   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 8 PM MDT SATURDAY FOR THE FOLLOWING
ZONES...NMZ101>103-105>107-109.

FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES...NMZ104-108.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101.

&&

50
Hazardous weather outlook, Jun 13, 4:48 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT FRI JUN 13 2014

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN PLAINS. THE MAIN THREATS ARE LARGE HAIL
OF ONE INCH OR GREATER AND DAMAGING WINDS OF 60 MPH OR HIGHER. AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN RISK AREA IS FROM
ROSWELL TO CAPULIN AND DES MOINES...EAST TO THE TEXAS BORDER. THE
MOST LIKELY TIME FOR THE SEVERE WEATHER IS FROM 200 PM TO 900 PM
MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FROM 1100 AM TO 800 PM MDT FOR ALL
OF NORTHERN AND CENTRAL NEW MEXICO EXCEPT THE NORTHEAST AND EAST
CENTRAL PLAINS. LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 200 PM AND 900 PM MDT
ACROSS THE EASTERN PLAINS DUE TO LARGE HAIL AND DAMAGING WINDS.

40

In the hours before

Special weather statement, Jun 13, 12:23 PM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
123 PM MDT FRI JUN 13 2014

NMZ511-132000-
JEMEZ MOUNTAINS-
123 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY THROUGH
200 PM MDT...

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF JEMEZ SPRINGS...OR ABOUT 19 MILES
SOUTHEAST OF CUBA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. HAIL MAY ACCUMULATE ON SOME
ROADS...CREATING SLICK AND TREACHEROUS DRIVING CONDITIONS.

AREAS AFFECTED BY THIS STORM INCLUDE...CANONES...FENTON LAKE STATE
PARK...JEMEZ SPRINGS...JEMEZ STATE MONUMENT...VISTA LINDA
CAMPGROUND...PONDEROSA...VALLECITOS...PALIZA CAMPGROUND...BATTLESHIP
ROCK...SAN ANTONIO CAMPGROUND...REDONDO CAMPGROUND AND JEMEZ FALLS
CAMPGROUND.

&&

LAT...LON 3595 10652 3563 10651 3568 10687 3572 10689
      3586 10690
TIME...MOT...LOC 1923Z 266DEG 18KT 3578 10678

SHOEMAKE
Special weather statement, Jun 13, 12:47 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
147 PM MDT FRI JUN 13 2014

NMZ519-520-132015-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-
147 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VALENCIA AND NORTHERN
SOCORRO COUNTIES THROUGH 215 PM MDT...

AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BERNARDO...OR ABOUT 19 MILES SOUTHWEST OF
BELEN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. HAIL MAY ACCUMULATE ON THE
INTERSTATE...CREATING TREACHEROUS DRIVING CONDITIONS.

AREAS AFFECTED BY THIS STORM INCLUDE...LA JOYA...BERNARDO...
VEGUITA...CONTRERAS...ABEYTAS...SABINAL AND LAS NUTRIAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR EASTERN NEW MEXICO.

&&

LAT...LON 3450 10703 3463 10665 3438 10661 3429 10668
      3432 10701 3437 10702 3439 10700 3438 10699
      3441 10698
TIME...MOT...LOC 1947Z 255DEG 24KT 3442 10690
Special weather statement, Jun 13, 2:21 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 PM MDT FRI JUN 13 2014

NMZ528-529-132145-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-
321 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND NORTHERN SAN
MIGUEL COUNTIES THROUGH 345 PM MDT...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WAGON MOUND...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. SOME HAIL MAY ACCUMULATE ON THE
INTERSTATE...CREATING TREACHEROUS DRIVING CONDITIONS.

AREAS AFFECTED BY THIS STORM INCLUDE...WAGON MOUND.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR EASTERN NEW MEXICO.

&&

LAT...LON 3609 10456 3573 10447 3576 10488 3588 10491
      3590 10488 3593 10489 3597 10484
TIME...MOT...LOC 2121Z 258DEG 24KT 3589 10472

SHOEMAKE
Special weather statement, Jun 13, 3:06 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
406 PM MDT FRI JUN 13 2014

NMZ533-132230-
GUADALUPE COUNTY-
406 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE COUNTY THROUGH
430 PM MDT...

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF PASTURA...OR ABOUT 24 MILES
NORTH OF VAUGHN...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. HAIL MAY ACCUMULATE ON THE
INTERSTATE...CREATING SLICK AND TREACHEROUS DRIVING CONDITIONS.

AREAS AFFECTED BY THIS STORM INCLUDE...COLONIAS...SANTA ROSA LAKE
STATE PARK AND SAN IGNACIO.

THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 243 AND 271...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR EASTERN NEW MEXICO.

&&

LAT...LON 3483 10518 3501 10523 3522 10492 3521 10480
      3497 10462
TIME...MOT...LOC 2205Z 242DEG 33KT 3495 10509

SHOEMAKE
Special weather statement, Jun 13, 3:40 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
440 PM MDT FRI JUN 13 2014

NMZ532-533-132315-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
440 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN MIGUEL AND NORTHERN
GUADALUPE COUNTIES THROUGH 515 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF COLONIAS...OR ABOUT 19 MILES
NORTH OF SANTA ROSA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...VARIADERO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR EASTERN NEW MEXICO.

&&

LAT...LON 3505 10442 3511 10495 3528 10497 3533 10482
      3532 10479 3534 10479 3546 10445
TIME...MOT...LOC 2240Z 266DEG 19KT 3520 10478

SHOEMAKE
Special weather statement, Jun 13, 4:10 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 PM MDT FRI JUN 13 2014

NMZ532>534-132345-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-
510 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WESTERN
QUAY AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 545 PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF NEWKIRK...OR ABOUT 24 MILES
NORTHEAST OF SANTA ROSA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...NEWKIRK...CONCHAS LAKE STATE
PARK...CONCHAS AND MONTOYA.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR EASTERN NEW MEXICO.

&&

LAT...LON 3545 10400 3503 10389 3506 10444 3529 10447
TIME...MOT...LOC 2310Z 265DEG 32KT 3519 10434

SHOEMAKE

The radar

The Cannon AFB radar (KFDX), 28 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quay

When
June 13, 4:27 PM MST to 4:37 PM MST
Where
Quay County, 1.14 mi W of House
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.650, -103.920

House Schoolnet.

Thunderstorm Wind, Quay

When
June 13, 4:50 PM MST to 5:00 PM MST
Where
Quay County, Tucumcari
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.170, -103.730

Peak gust to 60 mph with dime size hail reported in Tucumcari.

Thunderstorm Wind, Quay

When
June 13, 4:56 PM MST to 5:10 PM MST
Where
Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.210, -103.610

Tucumcari ASOS reported peak wind of 63mph followed by a 70mph gust a few minutes later. No damage reported.

Thunderstorm Wind, Curry

When
June 13, 5:07 PM MST to 5:17 PM MST
Where
Curry County, 0.69 mi S of Ranchvale
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.490, -103.320

Ranchvale elementary schoolnet.

Thunderstorm Wind, Curry

When
June 13, 5:12 PM MST to 5:30 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Cannon Air Force Base.

Thunderstorm Wind, Quay

When
June 13, 5:29 PM MST to 5:39 PM MST
Where
Quay County, Glenrio
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.180, -103.040

Amarillo NWS relayed spotter report of 60mph wind gust along Interstate 40 near Glenrio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511953, 511954, 511955, 511958, 511957, 511956.